Georgia, 2012

Hail and Damaging Winds in Georgia, April 21, 2012

April 21, 2012 · NWS JAX · 3 events in 1 county or zone

An upper level low over the eastern Gulf of Mexico and the sea breezes combined with surface heating and instability to produce scattered severe storms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level low over the eastern Gulf of Mexico and the sea breezes combined with surface heating and instability to produce scattered severe storms during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 21, 1:01 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 21, 1:01 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
201 PM EDT SAT APR 21 2012

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
A WIDESPREAD SWATH OF MODERATE RAIN CONTINUES TO TREK EAST ACROSS
THE EASTERN GULF...WITH THE INITIAL EDGE OF THIS PRECIP ABOUT TO
MOVE ONSHORE THE WESTERN PENINSULA. IN ADVANCE OF THIS...AN
IMPULSE COUPLED WITH INSTABILITY/SURFACE HEATING HAS RESULTED IN
SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED TSTMS DEVELOPING
ACROSS NE FL MOVING INTO SE GA. THIS ACTIVITY WILL NUDGE NORTH
THIS AFTN WITH ACTIVITY FILLING IN AS THE RAIN SHIELD MOVES
INLAND. THE LEADING EDGE OF THE SHIELD HAS HAD SOME BOWING
SEGMENTS CAPABLE OF PRODUCING GUSTY WINDS...SO WILL INCLUDE GUSTY
WIND/SMALL HAIL WORDING LATE THIS AFTN/EARLY EVENING.

WIDESPREAD PRECIP WILL SWEEP ACROSS THE AREA THIS EVENING SOUTH
TO NORTH. SOME MODELS ARE HINTING AT SOME DRY SLOTTING WORKING
ACROSS SOUTHERN PORTIONS OF NE FL LATER THIS EVENING BEFORE THE
PREFRONTAL PRECIP ARRIVES OVERNIGHT. WILL LOWER WIDESPREAD POPS
SOMEWHAT LATE THIS EVENING FOR MOST AREAS...WITH LIKELY POPS
OVERNIGHT. RAINFALL AMOUNTS THROUGH TONIGHT WILL RANGE FROM
1-2 INCHES ACROSS NE FL...WITH ONE THIRD TO TWO THIRDS OF AN
INCH ACROSS SE GA.

THE UPPER LOW EXITS INTO THE ATLANTIC EARLY SUNDAY...WITH THE
SYSTEMS COLD FRONT CROSSING SE GA SUNDAY MORNING...AND EXITING
NE FL SUNDAY NIGHT. LIKELY POPS EARLY WILL DECREASE TO CHANCE
BY EARLY SUNDAY AFTN. WINDS WILL INCREASE IN THE WAKE OF THE
FRONT SUNDAY AFTN. MILD TEMPERATURES ARE EXPECTED TNGT WITH
THICK CLOUD COVER...WITH NEAR NORMAL HIGHS SUNDAY.

HIGH PRESSURE WILL BUILD IN FOR THE START OF THE WORK WEEK...WITH A
NOTICEABLY COOLER AIRMASS. SURFACE RIDGING WILL STRENGTHEN
THROUGH TUESDAY...FAVORING CLEAR AND COOL NIGHTS AND SUNNY DAYS.
TEMPERATURES WILL BE LOWER THAN NORMAL...WITH READINGS INLAND
DIPPING INTO THE UPPER 30S MONDAY NIGHT. AFTERNOON HIGHS WILL
GENERALLY BE IN THE LOW TO MID 70S MONDAY AND TUESDAY.

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE HIGH PRESSURE RIDGE WILL SLIDE EAST OF THE REGION LATER IN
THE WEEK WITH RETURN FLOW ALLOWING THE TEMPERATURES TO MODERATE
BACK CLOSER TO SEASONAL NORMALS. A TROUGH WILL SLIDE SOUTH ACROSS
THE REGION LATE IN THE WEEK...BRINGING A CHANCE FOR PRECIP.

&&

.AVIATION...
CONDITIONS WILL CONTINUE TO WORSEN AS LOW PRESSURE TRACKS EAST ACROSS
FLORIDA TONIGHT. SHOWERS WILL BECOME NUMEROUS THIS AFTERNOON AND
EVENING...WITH ISOLATED THUNDERSTORMS. SHOWERS ARE EXPECTED TO
CONTINUE THROUGH THE NIGHT...WITH ISOLATED THUNDERSTORMS. SHOWERS
WILL END FROM WEST TO EAST SUNDAY MORNING...WITH SKIES CLEARING
SUNDAY AFTERNOON.

&&

.MARINE...
WILL CONTINUE SCEC TONIGHT ON THE OUTER LEG...WITH A BRIEF DECREASE
EARLY SUNDAY. OTHERWISE...EXPECT WIDESPREAD SHOWERS AND SCATTERED
TSTMS THROUGH SUNDAY WITH LOW PRESSURE AND A FRONTAL PASSAGE. AFTER
THE FRONTAL PASSAGE LATE SUNDAY/SUNDAY NIGHT...WINDS WILL INCREASE
SUBSTANTIALLY. WILL ISSUE A SCA FOR WINDS ON THE OUTER LEGS SUNDAY
NIGHT THROUGH MONDAY NIGHT. THE NEARSHORE MAY VERY WELL REACH SCA AS
WELL...BUT CONFIDENCE NOT AS HIGH...SO WILL NOT ISSUE THERE FOR NOW.
WINDS WILL GRADUALLY DECREASE FOR TUESDAY THROUGH MIDWEEK.

RIP CURRENTS: MODERATE RISK THROUGH TONIGHT...LOW RISK SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  63  78  47  72 /  60  40  10   0
SSI  66  75  52  72 /  70  50  10   0
JAX  63  80  51  74 /  80  50  10   0
SGJ  65  76  55  72 /  80  60  10   0
GNV  64  79  48  74 /  80  50  10   0
OCF  65  81  52  74 /  80  50  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FOR WINDS FROM 6 PM SUNDAY TO 6 AM EDT
     TUESDAY FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM
     TO 60 NM OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM
     TO 60 NM OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO
     60 NM OFFSHORE.

&&

ALLEN/SHULER/PRESNALL
Hazardous weather outlook, Apr 21, 11:25 AM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1225 PM EDT SAT APR 21 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-221000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1225 PM EDT SAT APR 21 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA...AND THE
ADJACENT COASTAL WATERS

...A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHERN PORTIONS OF
NORTHEAST FLORIDA...

...HEAVY RAINFALL POSSIBLE LATE THIS AFTERNOON AND EVENING...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

.DAY ONE...TODAY AND TONIGHT...

LOW PRESSURE WILL APPROACH THIS AFTERNOON...CROSSING FLORIDA
TONIGHT. WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED
WITH THIS SYSTEM. IN ADDITION...A SLIGHT RISK OF SEVERE THUNDERSTORMS
WILL PREVAIL ACROSS SOUTHERN PORTIONS OF NORTHEAST FLORIDA.

RAINFALL AMOUNTS OF ONE TO THREE INCHES CAN BE EXPECTED THROUGH
TONIGHT ACROSS PORTIONS OF NORTHEAST FLORIDA...WITH ONE QUARTER
TO ONE INCH ACROSS SOUTHEAST GEORGIA.

A PERSISTENT EASTERLY SWELL WILL RESULT IN A MODERATE RISK OF RIP
CURRENTS AT THE AREA BEACHES. REFER TO THE SURF ZONE FORECAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ON MONDAY....NORTHWEST WINDS WILL INCREASE WITH GUSTS UP TO 30 TO
35 MPH POSSIBLE AND A LAKE WIND ADVISORY IS EXPECTED.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ACROSS THE COASTAL
WATERS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Apr 21, 2:15 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
315 PM EDT SAT APR 21 2012

GAZ150>152-211945-
BRANTLEY-PIERCE-WARE-
315 PM EDT SAT APR 21 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
WARE...WESTERN PIERCE AND EXTREME WESTERN BRANTLEY COUNTIES FOR
STRONG WINDS VALID UNTIL 345 PM EDT...

AT 315 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF WAYCROSS...MOVING
NORTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND NEEDHAM...WAYCROSS...SUNNYSIDE...WARESBORO...DEENWOOD...
BLACKSHEAR AND DIXIE UNION THROUGH 345 PM EDT. GUSTY WINDS OF 40 TO
50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3136 8257 3143 8230 3118 8219 3112 8241
TIME...MOT...LOC 1915Z 174DEG 16KT 3117 8233

ZIBURA
Special weather statement, Apr 21, 2:24 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
324 PM EDT SAT APR 21 2012

GAZ162-212000-
ECHOLS-
324 PM EDT SAT APR 21 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN ECHOLS
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 400 PM EDT...

AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF STATENVILLE...OR 4
MILES NORTH OF JENNINGS...MOVING NORTH AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND STATENVILLE THROUGH 400 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3080 8313 3081 8300 3064 8303 3064 8313
TIME...MOT...LOC 1925Z 170DEG 16KT 3066 8309

ZIBURA
Special weather statement, Apr 21, 2:43 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
343 PM EDT SAT APR 21 2012

GAZ150-152-164-212015-
BRANTLEY-CHARLTON-WARE-
343 PM EDT SAT APR 21 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN WARE...
SOUTHWESTERN BRANTLEY AND NORTHERN CHARLTON COUNTIES FOR STRONG WINDS
VALID UNTIL 415 PM EDT...

AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF RACE POND...OR 9
MILES SOUTH OF HOBOKEN...MOVING NORTH AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WINOKUR...RACE POND AND
HOBOKEN THROUGH 415 PM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3112 8234 3124 8204 3104 8199 3094 8225
TIME...MOT...LOC 1943Z 172DEG 20KT 3106 8210

ZIBURA
Special weather statement, Apr 21, 2:45 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
345 PM EDT SAT APR 21 2012

GAZ149-212015-
ATKINSON-
345 PM EDT SAT APR 21 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
ATKINSON COUNTY FOR STRONG WINDS VALID UNTIL 415 PM EDT...

AT 345 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ATKINSON COUNTY...OR 9 MILES SOUTH
OF WILLACOOCHEE...MOVING NORTH AT 20 MPH. THIS STRONG THUNDERSTORM
WILL IMPACT MAINLY RURAL AREAS OF THE INDICATED COUNTY THROUGH 415 PM
EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3132 8303 3132 8290 3119 8290 3119 8304
TIME...MOT...LOC 1945Z 172DEG 20KT 3124 8299

ZIBURA
Special weather statement, Apr 21, 2:53 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
353 PM EDT SAT APR 21 2012

FLZ022-030-036-212045-
ALACHUA-COLUMBIA-UNION-
353 PM EDT SAT APR 21 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
ALACHUA...SOUTHERN COLUMBIA AND SOUTHWESTERN UNION COUNTIES FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 445 PM EDT...

AT 353 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES SOUTHEAST OF OLENO STATE PARK...OR 8
MILES SOUTHWEST OF WORTHINGTON SPRINGS...MOVING NORTH AT 20 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND HIGH
SPRINGS...OLENO STATE PARK...LULU AND COLUMBIA THROUGH 445 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3009 8275 3017 8249 2981 8242 2978 8262
TIME...MOT...LOC 1953Z 169DEG 18KT 2989 8254

STRUBLE
Special weather statement, Apr 21, 3:17 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
417 PM EDT SAT APR 21 2012

GAZ134-150>152-212100-
BACON-BRANTLEY-PIERCE-WARE-
417 PM EDT SAT APR 21 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
WARE...PIERCE...SOUTHERN BACON AND WESTERN BRANTLEY COUNTIES FOR
STRONG WINDS VALID UNTIL 500 PM EDT...

AT 417 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER BLACKSHEAR...MOVING NORTH AT 20 TO 25
MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND
WAYCROSS...SUNNYSIDE...HOBOKEN...DEENWOOD...BLACKSHEAR...PATTERSON...
DIXIE UNION...BRISTOL AND NEW LACY THROUGH 500 PM EDT. GUSTY WINDS
OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3150 8254 3161 8235 3145 8216 3128 8198
      3115 8202 3115 8239
TIME...MOT...LOC 2017Z 167DEG 28KT 3134 8223

SHASHY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pierce

When
April 21, 3:18 PM EST
Where
Pierce County, 0.91 mi NW of Owen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.340, -82.190

A spotter estimated 60 mph winds.

Thunderstorm Wind, Pierce

When
April 21, 3:32 PM EST
Where
Pierce County, 4.31 mi SSW of Bristol
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
31.390, -82.240

Trees were reported blown down with damage to a shelter off of Highway 121. Time of event based on radar. The cost of damage was estimated.

Hail, Pierce

When
April 21, 7:18 PM EST
Where
Pierce County, 0.91 mi NW of Owen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.340, -82.190

A spotter reported quarter size hail northeast of Blackshear.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372430, 372429, 372431.